Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS St. Louis, MO

May 14, 2018Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 6:01 PM CDT for Macoupin County, Madison County, Illinois. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 6:01 PM CDT (23:01 UTC)
Expired
May 14, 2018, 6:45 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macoupin County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:10 PM CDTTSTM WND DMGFosterburg, ILSEVERAL LARGE TREE LIMBS BLOWN DOWN AROUND TOWN. A FEW OF THE LIMBS ARE BLOCKING ROADS.
May 14, 6:14 PM CDTTSTM WND DMGGranite City, ILNUMEROUS TREES, TREE LIMBS AND POWER LINES BLOWN DOWN AROUND TOWN.
May 14, 6:16 PM CDTTSTM WND DMGBunker Hill, ILPOWER LINES WERE BLOWN DOWN AROUND TOWN.
May 14, 6:20 PM CDTTSTM WND DMG1 E Pontoon Beach, ILLARGE SECTION OF TREE DOWN ON SHED OFF OF IL ROUTE 162. TIME ESTIMATED FROM RADAR. TWITTER REPORT.
May 14, 6:23 PM CDTTSTM WND DMGEdwardsville, ILNUMEROUS TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT.
May 14, 6:24 PM CDTTSTM WND GST 651 Ene Glen Carbon, ILTIME ESTIMATED FROM RADAR. FACEBOOK REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KLSX 142301
SVRLSX
ILC117-119-142345-
/O.NEW.KLSX.SV.W.0034.180514T2301Z-180514T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
601 PM CDT MON MAY 14 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Madison County in southwestern Illinois...
  Macoupin County in southwestern Illinois...

* Until 645 PM CDT.

* At 600 PM CDT, severe thunderstorms were located along a line
  extending from near Greenfield to Spanish Lake, moving east at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Granite City, Alton, Collinsville, Edwardsville, Glen Carbon, Wood
  River, Highland, Troy, Bethalto, Maryville, Carlinville, Pontoon
  Beach, Staunton, Madison, Virden, Gillespie, East Alton, Brighton,
  Girard and Mount Olive.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 30.
 Interstate 55 in Illinois between exits 23 and 44.

This also includes  Beaver Dam State Park and Horseshoe Lake State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across portions of St. Charles County. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 3868 8960 3870 9021 3883 9011 3900 9015
      3951 9015 3951 8971 3900 8970 3900 8964
      3888 8964 3887 8960
TIME...MOT...LOC 2300Z 263DEG 40KT 3930 9014 3879 9023 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:19 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 14, 3:19 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon May 14 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 318 PM CDT Mon May 14 2018

(Tonight)

At least a loosely organized MCS is expected to be nearing the
Mississippi River by early this evening, with damaging wind gusts
the primary threat. Latest CAM guidance continues to suggest some
weakening as it heads ESE into IL. Not sure how fast this will occur
since environment is only modestly less favorable in terms of
shear/CAPE. However, it does seem plausible that the complex may
become more outflow dominant by that point in time and space, which
would lead to some weakening.

More uncertainty for the rest of the tonight as model guidance is a
bit all over the place. Some form of additional thunderstorm
development appears likely to our west later on this evening along
the synoptic boundary, but exactly where and when is difficult to
discern. Any convection that does move back into western sections of
the forecast area should weaken as it heads eastward into less
unstable air, especially across central portions of the forecast
area where first complex of storms is expected to transverse.

Lows tonight will once again be on the mild side ahead of the cold
front. Forecast lows tonight range from the mid to upper 60s, which
is slightly cooler than this morning.

(Tuesday)

Much of Tuesday morning into the early afternoon hours appears
largely quiet/dry. Another potential round of showers and
thunderstorms appears likely along/ahead of the slowly moving cold
front, or the effective boundary. Uncertainty is where the effective
boundary will be as there is some potential is is just southeast of
the CWA. Of course, what happens with the evolution of convection
tonight will largely affect development Tuesday afternoon. Best
guess currently is that the southern third of the CWA would have the
highest chance at seeing scattered showers and thunderstorms so have
chance PoPs across much of southeast Missouri and southwest Illinois.

Temperatures on Tuesday are expected to be about 5-10 degrees cooler
(though still quite a bit above normal for mid May) due to expected
cloud cover and weak cold advection for those areas behind the cold
front. Have forecast high temperatures for Tuesday afternoon ranging
from the upper 70s across northeast Missouri to the mid 80s for
parts of southeast Missouri and southwest Illinois.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 318 PM CDT Mon May 14 2018

A ridge of high pressure will try to build over the Midwest Tuesday
night into Wednesday which should help dry us out Wednesday and
Thursday.  The upper pattern will then get a little blocky with the
ridge over the Midwest and a tropical low drifting northward from
the Gulf of Mexico up into the Deep South.  Medium range guidance
has been a little wishy-washy on how to handle these features and
how they'll interact.  Current thinking is that the tropical low
will bring moisture back toward the Mississippi Valley toward the
latter half of the week.  GFS has much more QPF than the EC does as
the moisture swings back around to the north of the low.  With the
uncertainty as to how far back to the northwest the moisture from
this low will get, have kept PoPs down in the chance/slight chance
range.  Both models break down the upper ridge Sunday into Monday
and drive a cold front into the Mid Mississippi Valley with
corresponding higher chances of precip.  Temperatures will likely
stay well above normal through the period with highs generally in
the mid to upper 80s and lows in the 60s.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon May 14 2018

Expectation is for an area of thunderstorms to develop across
portions of northwest Missouri and head ESE through parts of the
area. Some uncertainty as to the track of the more organized
storms, but KUIN at this juncture seems to have the highest
probability so added a TEMPO this afternoon. Kept VCTS mention at
all other terminals for now, but if confidence increases, will
need to ammend. Stronger storms will be capable of producing heavy
rainfall/reduced visibilities in addition to gusty winds and
potentially hail. Appears there will be a lull in thunderstorm
activity late this evening before additional storms develop later
on tonight. Cold front will slowly move through the area tonight
into Tuesday with winds veering to the west/northwest behind it
with lessening chances of showers/storms as well.

SPECIFICS FOR KSTL:

Maintained VCTS mention for early this evening for now as
monitoring developing thunderstorms across portions of northwest
Missouri. If confidence increases that terminal will be affected
by aforementioned storms, will need to ammend. Stronger storms
will be capable of producing heavy downpours/reduced visibility in
addition to gusty winds and hail. Should be a lull in activity
late evening/early overnight hours before additional storms try to
move toward the terminal later on tonight. Winds will shift to the
west/northwest by early Monday afternoon with a cold frontal
passage.

Gosselin

&&

.CLIMATE...

Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)

Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)

Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     69  86  66  82 /  80  30  30  20
Quincy          65  79  59  80 /  60  20  10  10
Columbia        65  81  63  81 /  60  20  20  20
Jefferson City  66  83  64  83 /  60  30  20  20
Salem           67  86  65  82 /  60  30  40  20
Farmington      67  86  63  81 /  50  50  50  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CDT Mon May 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered severer thunderstorms are likely across much of central
and eastern Missouri as well as west central and parts of
southwest Illinois this evening. Large hail and damaging winds are
the primary threats. Additional thunderstorm development is
possible after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms for parts of the area each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

Carney

In the hours before

Local storm report, May 14, 5:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 ENE COLUMBIA          38.96N 92.27W
05/14/2018                   BOONE              MO   BROADCAST MEDIA

            MOBILE HOME SUSTAINED MODERATE ROOF DAMAGE
            IN THE 4200 BLOCK OF CLARK LANE.

&&

MAB
Local storm report, May 14, 5:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     OLD MONROE              38.93N 90.75W
05/14/2018  M54 MPH          LINCOLN            MO   TRAINED SPOTTER

&&

MAB
Local storm report, May 14, 5:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     HARDIN                  39.16N 90.62W
05/14/2018                   CALHOUN            IL   TRAINED SPOTTER

            TREES DOWN ON WEST SIDE OF HARDIN.

&&

MAB
Special weather statement, May 14, 5:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
552 PM CDT MON MAY 14 2018

ILZ100>102-MOZ062>065-142330-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-Jefferson MO-
Franklin MO-St. Louis City MO-
552 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS...JEFFERSON...SOUTHEASTERN FRANKLIN AND ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 630
PM CDT...

At 552 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near St. Ann to near Villa Ridge.
Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Louis, Chesterfield, Wildwood, University City, Ballwin, Granite
City, Kirkwood, Maryland Heights, East St. Louis, Collinsville,
Webster Groves, Ferguson, Arnold, Manchester, Creve Coeur, Fairview
Heights, Overland, Clayton, Cahokia and Jennings.

This includes the following highways...
 Interstate 64 in Illinois near exit 9.
 Interstate 44 in Missouri between exits 240 and 277.
 Interstate 55 in Missouri between exits 185 and 191.

This also includes  Babler Memorial State Park, Scott Joplin Historic
Site, Route 66 State Park, Castlewood State Park, Mastodon Historic
Site, Sandy Creek Covered Bridge Historic Site, Robertsville State
Park, and Horseshoe Lake State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri. A Severe Thunderstorm Watch also remains in
effect until 1000 PM CDT for southwestern Illinois.

LAT...LON 3810 9064 3840 9104 3869 9066 3868 9056
      3871 9053 3877 9012 3870 8992
TIME...MOT...LOC 2252Z 296DEG 33KT 3870 9041 3842 9088

Tilly
Local storm report, May 14, 5:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     4 NNW ORCHARD FARMS     38.93N 90.48W
05/14/2018  M57 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            OUTFLOW WINDS AHEAD OF STORMS AS THEY MOVED
            THROUGH POLESTAR MARINA.

&&

MAB
Local storm report, May 14, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     3 NNE ORCHARD FARMS     38.93N 90.43W
05/14/2018  M58 MPH          ST. CHARLES        MO   ASOS

            ST. CHARLES SMARTT FIELD.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:10 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey24 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningLSXCalhoun67 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike75 min
May 14, 5:19 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison56 min
May 14, 6:18 PM CDTSpecial Weather StatementLSXGreene, Jersey42 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair61 min
May 14, 6:35 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Montgomery70 min
May 14, 6:50 PM CDTSevere Thunderstorm WarningLSXRandolph70 min
May 14, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.